Winter Weather, Buchanan
- When
- February 6, 4:35 AM CST to 3:15 PM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri. This system spread accumulating snow of 2 to 5 inches across much of eastern Iowa. An impressive and intense baroclinic zone set up over the region (temperatures were in the single digits in eastern Iowa, but in the 60s in southwest Missouri) that contributed to strong forcing. Snow developed quickly from west to east around daybreak on February 6, 2007, continued into the afternoon before tapering to flurries. The snow ended from west to east by evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 6, 3:30 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CST TUE FEB 6 2007 .SYNOPSIS... SFC ANALYSIS SHOWS RIDGE AXIS ALONG AND EAST OF THE MISSISSIPPI. RETURN DEVELOPING IN THE WEST AHEAD OF LOW PRESSURE OVER SD ASSOCIATED WITH CLIPPER SYSTEM WITH VORT MAX SEEN ON WATER VAPOR DIVING DOWN ACROSS ND. SNOW BREAKING OUT FROM MN THROUGH SOUTHWEST IA WITHIN REGION OF ISENTROPIC LIFT/WARM ADVECTION AND LOW LEVEL FRONTOGENETICAL FORCING. THIS INITIAL SURGE OF SNOW GENERALLY LIGHT WITH VISIBILITIES MAINLY AOA 3-5 MILES. MAIN BRUNT OF ACCUMULATING SNOWS WITH VSBYS AROUND 1 MILE OR LESS FURTHER NORTHWEST OVER DAKOTAS SURGING INTO SOUTHWEST MN ATTIM... IN REGION WHERE FCST SOUNDINGS SHOW ISOTHERMAL LAYER SFC - 600 MB IN DENDRITIC GROWTH ZONE OF -13 TO -18C COINCIDENT WITH DEEP VERTICAL MOTIONS ON COLD SIDE OF INTENSE BAROCLINIC ZONE. && .SHORT TERM...TODAY AND TONIGHT... MAIN CHALLENGES ARE WITH SNOW AMOUNTS AND ADVISORY...AND TEMPS. SOMEWHAT CHALLENGING EVOLUTION TO SNOW WITH INTENSE LOW LEVEL BAROCLINIC ZONE SHIFTING NE. USING NOWCAST TOOLS WITH RADAR/OBS AND BLEND OF MODEL FORCING FOR EVOLUTION OF SNOW. EXTRAPOLATING RADAR TRENDS WITH FORCING SUPPORTS HIGHEST ACCUMS ROUGHLY ALONG AND ESPECIALLY NORTHEAST OF WASHINGTON TO MACOMB LINE WHERE 1-2 PUNCH EXPECTED WITH ISENTROPIC LIFT AND FRONTOGENETICAL FORCING FOLLOWED BY POSITIVE VORTICITY ADVECTION THIS AFTN. MODEL QPF/S FAIRLY STABLE DEPICTING SOLID .10 TO .20 AND WITH SNOW/WATER RATIOS OF 15-20:1 MINIMALLY AND LIKELY HIGHER SUPPORTS 2-5 INCHES... WHICH IS ALSO SUPPORTED BY GARCIA METHOD. OVERALL STILL LOOKING LIKE MOST LIKELY AREA TO SEE SWATH OF 3-5 INCHES ALONG AND CLOSE TO AXIS FROM CEDAR RAPIDS TO QUAD CITIES TO KEWANEE. ISOLATED 6 INCH AMOUNT NOT OUT OF QUESTION. WILL MAINTAIN SNOW ADVISORY ... BUT MADE FEW ADJUSTMENTS WITH WITH BAROCLINIC ZONE SURGING NORTHEAST ADJUSTED ADVISORY TO INCLUDE JO DAVIESS AND STEPHENSON COUNTIES AND TRIMMED BACK SEVERAL COUNTIES IN THE SOUTHWEST. TEMPS QUITE CHALLENGING WITH LARGE GRADIENT OF 10-15 DEGS OR MORE LIKELY FROM NORTHEAST TO SOUTHWEST. GENERALLY FAVOR SIDING TOWARD COLDER MAV GUIDANCE... WHICH MESHES WELL WITH CURRENT FCST... SO LITTLE CHANGE MADE THERE. POSSIBLY FEW FLURRIES LINGERING EARLY THIS EVE...THEN EXPECT SOME DECREASE IN CLOUDINESS AS RIDGE AXIS MOVES IN. CONCERN MAY BE TOO PESSIMISTIC YET ON CLOUD COVER AS ADDITIONAL SUBSIDENCE BEHIND DEPARTING MID LEVEL SHORTWAVE MAY AID IN CLEARING. AS CLOUDS GO... SO GO TEMPS. WITH FRESH POWDER... UNDERCUT COLDEST MAV GUIDANCE ON LOWS BY FEW DEGS. ..05.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... FRESH SNOW FIELD LAID DOWN BY DEPARTING CLIPPER WILL HAVE A SUPPRESSION EFFECT ON TEMPERATURES FOR WEDNESDAY AND THURSDAY. OTHERWISE QUIET AND COLD WITH BOTH MAX AND MIN TEMPERATURES RUNNING BELOW GUIDANCE AS YET ANOTHER ARCTIC HIGH PUSHES INTO THE REGION. H85 TEMPERATURES NOT AS COLD AS OVER THE WEEKEND...SO MAX TEMPS SHOULD BE AT LEAST INTO THE TEENS. ATTM...HAVE NOT MADE ANY CHANGES FROM FRIDAY ON. MODELS SUGGEST A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH ON FRIDAY. NOT SURE IF IT WILL DO ANYTHING BUT THE CURRENT 20 POPS LOOK ABOUT RIGHT. AFTER A QUIET WEEKEND...DISAGREEMENTS SHOW UP WITH THE GLOBAL MODELS. BOTH ARE SIGNALING A POTENTIAL SYSTEM EARLY NEXT WEEK BUT DISAGREE ON LOCATION AND TIMING. ECMWF ACTUALLY HAS ANOTHER ARCTIC HIGH BUILDING IN WHICH IS STRONGER ON THE 00Z RUN THAN THE PREVIOUS 12Z RUN. GIVEN THIS UNCERTAINTY...THE CURRENT SILENT 20 POPS FOR MONDAY LOOK TO BE ABOUT RIGHT. OVERALL...TEMPERATURES SHOULD CONTINUE TO REMAIN BELOW NORMAL. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BENTON-BUCHANAN- CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-IOWA-JACKSON- JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON. IL...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BUREAU-CARROLL- HENDERSON-HENRY-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 517 AM CST MON FEB 5 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061130- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 517 AM CST MON FEB 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DANGEROUSLY COLD WIND CHILLS WILL PERSIST THROUGH THIS EVENING. WIND CHILLS WILL DIP DOWN IN THE RANGE OF 20 TO 30 BELOW ZERO AT TIMES...ROUGHLY ALONG AND NORTH OF INTERSTATE 80 WHERE A WIND CHILL ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING. SOME IMPROVEMENT IS LIKELY THIS AFTERNOON AS TEMPERATURES CLIMB AND WINDS DIMINISH...ALLOWING WIND CHILLS TO RISE ABOVE 20 BELOW ZERO...STILL QUITE COLD. ICE JAMS WILL BE POSSIBLE ON AREA RIVERS THROUGH THE NEXT WEEK. MINOR ICE JAMS HAVE ALREADY OCCURRED ON THE ROCK RIVER IN ILLINOIS AND ALSO ON SECTIONS OF THE WAPSIPINICON AND MAQUOKETA RIVERS IN EASTERN IOWA. MINOR RISES UP TO NEAR FLOOD STAGE ARE POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED WHERE THESE ICE JAMS FORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CLIPPER SYSTEM WILL MOVE ACROSS THE AREA ON TUESDAY BRINGING ACCUMULATING SNOW TO MUCH OF THE OUTLOOK AREA. THE SNOW IS EXPECTED TO DEVELOP TOWARD DAYBREAK ON TUESDAY WEST OF THE MISSISSIPPI RIVER AND SPREAD EAST DURING THE MORNING BEFORE TAPERING OFF MID TO LATE AFTERNOON FROM WEST TO EAST. AT THIS TIME IT APPEARS THAT MUCH OF THE OUTLOOK AREA WILL RECEIVE BETWEEN 1 AND 3 INCHES OF ACCUMULATION...WITH THE POTENTIAL FOR AN AXIS OF HIGHER AMOUNTS OF 4 TO 5 INCHES WITH ISOLATED 6 INCHES ALONG AND 50 MILES EITHER SIDE OF A LINE FROM CEDAR RAPIDS TO THE QUAD CITIES TO KEWANEE. THERE IS STILL SOME UNCERTAINTY ON THE TRACK AND STRENGTH OF THE SYSTEM...WHICH COULD IMPACT LOCATION AND AMOUNTS. BE SURE TO STAY TUNED TO LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE JAMS OR HIGH RIVER LEVELS TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. ALSO...SPOTTER REPORTS OF SNOW AMOUNTS LATE TONIGHT AND TUESDAY WOULD BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
21 winter weather. Local standard time, as filed.
According to the Quad City Times, Davenport police responded to numerous accidents, but none were serious. The Scott County Sheriff's Department reported several cars in the ditch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14584, 14602, 14593, 14596, 14603, 14587, 14588, 14590, 14595, 14597, 14598, 14599, 14600, 14601, 14594, 14585, 14591, 14589, 14592, 14583, 14586.